There aren't as many immunotherapy trial options for ER+ MBC, so I am grateful to be in the middle of cycle 2 of an immunotherapy trial for any ER+/HER2- MBC (and also androgen-receptor positive TN) patients.
It's using Ipilibumanb (anti-CTLA4) every 6 weeks plus nivolumab (anti-PD-L1) every two weeks plus bicalutamide (anti-androgen--commonly used in prostrate cancer) pills nightly. Many ER+ MBC are AR positive, so there's no testing requirement for ER+ patients. It's recruiting at Providence Cancer Center in Portland, OR and will be opening shortly at Memorial Sloan Kettering in NYC. NCT03650894
(Note: there is also the MORPHEUS trial for ER+/HER2- open at several places across the US and a separate MORPHEUS trial for TN patients as well. It uses atezolibumab (anti-PD-L1) in combo with one of a few other targeted of standard of care meds.)
In general it's been easy to tolerate, although I have developed some of the many immune-related Adverse Effects (irAEs): I have a lichenoid rash on both flanks-- it is mild and only rarely itches a little bit. A complete non-issue in terms of my QoL.
I have developed nasal stuffiness and a cough (not yet showing up as pneumonitis, but it could be that-- or aggravation from the post-nasal drip.) It's annoying only sometimes.
The most significant side effect is an immune-mediated thyroiditis that making me severely hyperthyroid at the moment, but in a few weeks when my thyroid is completely destroyed by these antibodies I will be permanently hypothyroid and will need thyroid replacement medication for the rest of my life. Not great, but not as significant as some of the other potential side effects, so I'll take this and hope that there are no more irAEs lurking to show up later.
I've developed a slight case of impaired fasting glucose-- more likely from the bicalutamide than ether of the IO drugs...still very mild and we are debating starting metformin; need to get clearance from the trial sponsors that that is an OK drug to add to the regimen. If not, it's a mild enough case (106-109 in the morning, normal post-prandial readings throughout the day) that we will just watch it.
It is not uncommon for these irAEs to show up later in treatment, or even months after treatment stops...in one way that is good, because it is evidence that the effects of these medications continue at least months after you stop receiving them, but not soo good in that this opens patients up to the potential for developing annoying or serious side effects after treatment stops.
But the other good thing about the continued activity is that this may explain why many patients who had even a few doses of IO drug(s) and developed an irAE have better overall survival numbers than those who did not experience any of the numerous irAEs. The hypothesis for this is that the response didn't happen quickly enough when on trial (or prescribed these meds in the case of TN patient), so that there was progression and people had to get off treatment-- but there is delayed and continued activity that helps with cancer control during subsequent treatments.
I have scans in early September...if there is no obvious progression I'll start cycle 3. Since only 13-20 % of patients (admittedly this data is from patients with other cancers--there aren't enough BC IO trials to get reliable BC-specific numbers) have a positive response, and another 20% have stable disease, it is more likely that I will NOT be starting cycle three...but am always hopeful.I'll post more then.
I'm happy to have found this thread. Looking forward to hearing about your experiences, too-- especially ER+ patients.
Be well and may each of you find a moment of joy in your days.
De novo stage 4 May 2015 ILC, pleomorphic, Lum B. Mets to bone/marrow, ovaries, peritoneum, omentum, colon. Bladder mets 4/2019. Primary: ER+/PR+/HER2-; mets: ER+/PR-/HER2 equivocal; mutations: CDH1, ESR1, TBX3, NTRK3, ALK
5/2015, ILC, Left, <1cm, Stage IV, metastasized to bone/other, Grade 2, ER+/PR+, HER2- (FISH)
5/31/2015 Femara (letrozole)
6/1/2015 Ibrance (palbociclib)
9/7/2018 Xeloda (capecitabine)
Log in to post a reply